Alert archive / Kansas / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Topeka, KS

July 29, 2020Shawnee County, Kansas

NWS Topeka, KS issued this areal flood warning at Jul 29, 2020, 8:46 PM CDT for Shawnee County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 8:46 PM CDT (01:46 UTC)
Expired
Jul 30, 2020, 4:45 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS43 KTOP 300146
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
846 PM CDT Wed Jul 29 2020

KSC177-300945-
/O.NEW.KTOP.FA.W.0021.200730T0146Z-200730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
846 PM CDT Wed Jul 29 2020

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northeastern Shawnee County in east central Kansas...

* Until 445 AM CDT Thursday.

* At 840 PM CDT, several roadways remain barricaded in eastern Topeka 
  due to standing water over the roadways, and there may be some 
  rural county roads, east and northeast of Topeka that may still 
  have standing water over them.
  
  Three to six inches of rainfall fell across portions of northeast 
Shawnee County between 4 PM late this afternoon and through 7 PM 
this evening, causing standing flood waters that may still be across 
some roadways.

* Some locations that will experience flooding include...
  East Topeka, Tecumseh and rural areas of northeast Shawnee County. 

This includes Kansas Turnpike between mile markers 175 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3896 9573 3905 9569 3918 9559 3913 9559
      3907 9560 3905 9558 3906 9557 3907 9555
      3907 9551 3905 9550 3903 9550

$$

Gargan
1 follow-up statement
010 
WGUS83 KTOP 300941
FLSTOP

Flood Statement
National Weather Service Topeka KS
441 AM CDT Thu Jul 30 2020

KSC177-300951-
/O.EXP.KTOP.FA.W.0021.000000T0000Z-200730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
441 AM CDT Thu Jul 30 2020

...THE FLOOD WARNING WILL EXPIRE AT 445 AM CDT FOR NORTHEASTERN
SHAWNEE COUNTY...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 3896 9573 3905 9569 3918 9559 3913 9559
      3907 9560 3905 9558 3906 9557 3907 9555
      3907 9551 3905 9550 3903 9550

$$

JP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 29, 6:52 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 29, 6:52 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
652 PM CDT Wed Jul 29 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 337 PM CDT Wed Jul 29 2020

As of 20Z Wednesday afternoon an active weather pattern remains
across the Central Plains. Water vapor imagery reveals WNW
midlevel flow across the region with a broad, cutoff low across
northwestern NE. A lead shortwave trough was progressing across
the mid-MO valley region. At the surface a diffuse surface frontal
zone extended from east-central CO into southwestern NE into
northern KS and finally into eastern IA. This boundary was
initially the focal point for persistent shower/storm activity
this morning and early afternoon. Near-daily record Pwat values
of 2-2.2" have yielded very heavy rainfall rates with hourly rates
exceeding 2". Numerous reports of flash-flooding have been
received from Nemaha and Marshall counties. Furthermore,
widespread rainfall amounts up to 5" have been reported within the
same area. Sufficient boundary layer heating has allow for
precipitation to take on more of a convective nature with
1000-2000 J/kg of MLCAPE generally along and south of I-70. This
has allowed for additional development further south. Overall
shear profile is weak and shouldn't foster any severe weather
threat. As the shortwave trough lifts to the ENE, the bulk of the
current activity should progress with it.

We then turn our attention westward to the main midlevel trough
across western NE, which is aiding in thunderstorm development
across the High Plains. This activity is progged to grow upscale
and progress southeastward as an MCS. Current indications suggest
the best potential for severe storms should remain southwest of
the forecast area. The MCS may spawn a MCV that could aid in
additional develop in eastern KS overnight. Confidence is low in
this scenario, so will keep rain chances to generally 50 or less.

As the aforementioned main midlevel wave ejects into the Central
Plains Thursday, more thunderstorm development is expected by
late morning into the afternoon. Again, the severe weather threat
appears low, but the very moist environment will remain, setting
the stage for more heavy rainfall. Given the very saturated soils
and elevated creeks/ponds across northern KS, have extended the
Flash-Flood Watch through 03Z Friday. Overall expect an additional
1-3" of rainfall with locally heavier amounts likely.

.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM CDT Wed Jul 29 2020

Transitioning into the extended period, the potential for showers
and thunderstorms will continue Thursday night into Friday as the
main midlevel trough slowly progresses eastward. The primary
concern look to be for more heavy rainfall.

Beyond Friday, below normal temperatures and predominately dry
conditions look to take shape for the weekend into next week.
Afternoon highs look to remain in the 70s to near 80 with lows in
50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed Jul 29 2020

After the earlier storms, MVFR to IFR stratus lingers across much of
the area, along with some pockets of reduced visibility in areas of
steadier rain. Scattered showers will persist overnight, although
coverage should be much less than this evening. Late tomorrow
morning and into the afternoon, more showers and thunderstorms will
develop across the area. Ceilings will remain MVFR or lower for most
of the period, likely lowering to IFR for a bit during the morning
hours tomorrow. Winds will stay light throughout the period,
generally from the north to northeast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for KSZ008>012-
020>023.

&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Reese
Hazardous weather outlook, Jul 29, 3:36 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CDT Wed Jul 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms will continue into tonight. Heavy rainfall
leading to localized flash flooding looks to be the primary
concern.

Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Thursday with more chances
into Friday. Additional local heavy rainfall may occur, leading to
additional flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 29, 6:38 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      3 NW GRANTVILLE         39.12N 95.59W
07/29/2020                   JEFFERSON          KS   EMERGENCY MNGR

            WATER WAS REPORTED OVER THE ROAD AT K-4 AND
            39TH STREET.

&&

BAERG
Special weather statement, Jul 29, 6:38 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Wed Jul 29 2020

KSZ040-055-056-058-059-300030-
Coffey-Douglas-Franklin-Osage-Anderson-
638 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...DOUGLAS...
SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Eudora to 4 miles west of
Princeton to near Gridley. Movement was east at 35 mph.

Winds of 40 to 50  mph will be possible with these storms.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Garnett, Burlington, Eudora,
Wellsville, Centropolis, Pomona, Waverly, Richmond, Colony,
Williamsburg, New Strawn, Quenemo, Melvern, Gridley, Lone Star,
Greeley and Princeton.

This includes Interstate 35 between mile markers 151 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3825 9596 3854 9572 3897 9528 3899 9519
      3896 9518 3898 9516 3895 9509 3899 9506
      3804 9508 3804 9596
TIME...MOT...LOC 2337Z 253DEG 46KT 3893 9516 3847 9535 3809 9591

Gargan
Local storm report, Jul 29, 6:40 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       6 WSW BEATTIE           39.84N 96.52W
07/29/2020  M4.50 INCH       MARSHALL           KS   TRAINED SPOTTER

            RAIN TOTAL THROUGH 640 PM.

&&

BAERG
Local storm report, Jul 29, 6:54 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      3 SW TECUMSEH           39.02N 95.61W
07/29/2020                   SHAWNEE            KS   PUBLIC

            DELAYED REPORT, WATER WAS REPORTED OVER THE
            ROADWAY AT 29TH AND CROCO.

&&

BAERG
Local storm report, Jul 29, 7:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SSW TECUMSEH          39.00N 95.61W
07/29/2020                   SHAWNEE            KS   BROADCAST MEDIA

            WATER WAS FLOWING OVER 34TH TERRACE AND WAS
            APPROACHING HOMES.

&&

BAERG
Local storm report, Jul 29, 7:04 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SSW TECUMSEH          39.01N 95.61W
07/29/2020                   SHAWNEE            KS   BROADCAST MEDIA

            WATER WAS FLOWING OVER SE 34TH STREET AND
            WAS NEARING HOMES.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:00 PM CDTAreal Flood WarningTOPPottawatomie8 hr
Jul 30, 2:22 AM CDTSpecial Weather StatementTOPOttawa38 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTOPOttawa50 min
Jul 30, 3:24 AM CDTSpecial Weather StatementTOPDickinson36 min
Jul 30, 10:28 AM CDTAreal Flood AdvisoryTOPJackson, Shawnee3 hr
Jul 30, 11:53 AM CDTFlash Flood WarningTOPShawnee5 hr
Jul 30, 12:07 PM CDTRiver Flood WarningTOPShawnee4 hr
Jul 30, 1:25 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jul 30, 2:17 PM CDTFlash Flood WarningTOPClay4 hr
Jul 30, 2:29 PM CDTFlash Flood WarningTOPPottawatomie, Riley2 hr
Jul 30, 4:24 PM CDTAreal Flood WarningTOPShawnee3 hr
Jul 30, 4:38 PM CDTAreal Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jul 30, 5:12 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee6 hr
Jul 30, 5:35 PM CDTFlash Flood WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee6 hr
Jul 30, 5:51 PM CDTAreal Flood WarningTOPMarshall, Pottawatomie, Riley3 hr

Nearby

Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.